Funnel Cloud, Barnes
- When
- June 8, 2:07 PM CST to 2:10 PM CST
- Where
- Barnes County, 3.58 mi NNW of North Vly City
- Reported by
- State Official
- Coordinates
- 47.000, -98.020
Thunderstorms formed over eastern North Dakota during the mid afternoon of June 8th and spread eastward into the Red River Valley by the mid to late afternoon and early evening. These storms produced a few weak tornadoes and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed over eastern North Dakota during the mid afternoon of June 8th and spread eastward into the Red River Valley by the mid to late afternoon and early evening. These storms produced a few weak tornadoes and strong wind gusts. Just north of Reynolds, two semi trucks were blown over, which garnered a lot of media interest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 2:00 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 300 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 300 PM CDT Fri Jun 8 2018 KMVX radar shows the upper level circulation just east of Devils Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of this activity is around 500 J/KG, and forcing looks to stay just ahead of stronger instability and deep layer shear. This activity is also out ahead of stronger surface vorticity, and will likely remain ahead of stronger surface vorticity. Thus, severe wind/hail and/or non-supercell tornado potential appears to be very low (but not out of the question considering the upper low). Increased PoPs along the expected track of the upper low since it appears showers/thunder will hold together into the evening. CAMs agree, with 0.25-0.50 inch of rain possible. Upper ridging builds into the region for Saturday, although confidence in details are low. Most areas tonight into Saturday will remain dry. .LONG TERM...(Saturday night through Friday) Issued at 300 PM CDT Fri Jun 8 2018 As upper ridging across the northern Plains pushes eastward late in the weekend, a strong upper trough will propagate north and east out of the Pacific Northwest. Breezy, warm, and dry conditions can be expected through the first half of the day Sunday before a developing surface low begins to track towards the area. This system will allow precipitation chances to return by the end of the weekend and continue into the start of the new work week. Strong to severe storms could be possible as a fairly strong cold front passes from west to east but the best chances for this could hinge on the timing of the frontal passage. As the surface low slowly tracks through the area on Monday, precipitation chances linger throughout the day before finally clearing out Monday night. Breezy and cool conditions will follow in the wake of the cold front with high temperatures to start the work week back down to around, or even slightly below, normal values (low to mid 70s). The cooler temperatures look to continue through the rest of the period with periodic chances here and there for showers or thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri Jun 8 2018 Showers with embedded thunder the main concern for today. Attempted to time the better chances for this to occur in each forecast. There is a decent potential for MVFR cigs Saturday morning along and east of the Red River Valley. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...Lee AVIATION...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 240 PM CDT Fri Jun 8 2018 MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039- 049-052-053-091200- West Polk-Norman-Clay-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will occur across a portion of the region into the evening. A few storms may become strong to severe, with hail up to an inch, winds up to 60 mph, and a brief tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200- Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina- Benson-Ramsey-Eddy-Western Walsh County- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible into the evening hours. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 79 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
9 thunderstorm wind, 7 hail, 7 tornado, 3 funnel cloud. Local standard time, as filed.
A considerable amount of dust was kicked up by a thunderstorm in northwest Alta Township.
Very heavy rain accompanied the storm. Some smaller branches were also blown down.
The wind driven hail stripped fields and gardens.
This tornado tracked across central Hill Township, mainly over open fields. It kicked up a considerable amount of dust across the southern flank of the storm, as indicated by spotter videos. Some large branches were broken down in shelterbelts. Peak winds were estimated at 80 mph.
Several large branches were blown down in shelterbelts across northern Morgan Township.
This damage was apparently caused by thunderstorm downburst winds. A large south facing shed door was blown in and over a third of the roofing was pealed off of a large 40x140 foot pole shed. Large tree branches were blown down, a small camper was flipped over, and a nearby small shed was blown down. Shop roofing was blown up to 300 yards to the northeast. Additional branch damage was noted across southern Union Township.
Six to ten inch diameter trees were blown down in Buffalo.
A brief tornado touchdown was noted over an open field. No damage was noted, although a significant amount of dust was lifted up. Peak winds were estimated at 75 mph.
Two tractor trailer rigs were flipped to the east, on their sides, along the southbound lanes of Interstate 29, due to downburst winds. This shut down the southbound lane of the interstate, backing up traffic for miles.
Five power poles were snapped and three were left leaning along a half mile stretch of highway 81. Nearby farmsteads had a few snapped or uprooted trees.
Very strong winds tore steel roofing off of a barn and blew out a window.
There was a lot of rotation with this storm, it sent out funnel clouds every few minutes. A couple of brief touchdowns were evident in video over an open field. Peak winds were estimated at 70 mph.
A few snapped or uprooted poplar trees were noted in a shelterbelt north of U. S. Highway 2, west of mile point 239. Large branches were also broken down in various shelterbelts west of Niagara. Peak winds were estimated at 90 mph.
Very strong winds and wind driven hail stripped corn and bean fields across central Maple River Township, near Lynchburg.
The winds gusted up to 60 mph.
This tornado tracked just south of highway 2. No damage was reported. Peak winds were estimated at 75 mph.
A brief touchdown was reported with no damage.
Several storm spotters noted a persistent and well developed wall cloud structure tracking eastward along the highway 2 corridor. A brief but diffuse funnel was evident at times.
A tornado tracked eastward from the far northeast edge of Oakville Township into far northwest Brenna Township, with brief and intermittent touchdowns along a roughly mile long path. At least one poplar tree was snapped in a shelterbelt along with several small willow bushes in a nearby farmstead. Peak winds were estimated at 80 mph.
Very heavy rain and a few large hailstones fell.
Numerous large tree branches were blown down around town.
The hail was mostly quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752145, 752146, 752147, 752148, 752149, 752150, 752151, 752152, 752153, 752154, 752155, 752156, 752157, 752158, 752159, 752160, 752161, 752162, 752163, 752164, 752165, 752166, 752167, 752168, 752169, 752170.